On evil Kronecker sequences and lacunary trigonometric products
Annales de l'Institut Fourier, Volume 67 (2017) no. 2, pp. 637-687.

An important result of Weyl states that for every sequence (n k ) k1 of distinct positive integers the sequence of fractional parts of (n k α) k1 is u.d. mod 1 for almost all α. However, in this general case it is usually extremely difficult to measure the speed of convergence of the empirical distribution of ({n 1 α},,{n N α}) towards the uniform distribution. In this paper we investigate the case when (n k ) k1 is the sequence of evil numbers, that is the sequence of non-negative integers having an even sum of digits in base 2. We utilize a connection with lacunary trigonometric products =0 L sinπ2 α, and by giving sharp metric estimates for such products we derive sharp metric estimates for exponential sums of n k α k1 and for the discrepancy of n k α k1 . Furthermore, we provide some explicit examples of numbers α for which we can give estimates for the discrepancy of n k α k1 .

Un résultat important de Weyl nous dit que pour chaque suite (n k ) k1 de nombres entiers positifs différents la suite {n k α} k1 est équidistribuée modulo 1 pour presque tous les réels α. Dans ce cas, il est d’habitude extrêmement difficile de mesurer la vitesse de convergence de la distribution empirique vers l’équidistribution.

Dans cet article, nous étudions le cas ou (n k ) k1 est la suite des nombres entiers « méchants », donc la suite des nombres positifs la une somme de chiffres paire dans la base 2. Nous relions ce probléme aux produits trigonométriques l=0 L sinπ2 l α en donnant des estimations exactes pour de tels produits et nous obtenons des estimations exactes pour la discrépance de la suite {n k α} k1 .

En plus, nous donnons des exemples concrets de réels α pour lesquels nous pouvons obtenir des estimations pour la discrépance de la suite {n k α} k1 .

Published online:
DOI: 10.5802/aif.3094
Classification: 11B85, 11K38, 11B83, 11A63, 68R15
Keywords: evil numbers, Thue–Morse sequence, $(n\alpha )$-sequence, discrepancy, lacunary trigonometric products
Mot clés : nombres entiers méchants, suites de Thue–Morse, suites $(n\alpha )$, discrépancie, produits trigonométriques
Aistleitner, Christoph 1; Hofer, Roswitha 1; Larcher, Gerhard 1

1 Institute of Financial Mathematics and Applied Number Theory Johannes Kepler University Linz Altenbergerstr. 69, 4040 Linz (Austria)
License: CC-BY-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
     author = {Aistleitner, Christoph and Hofer, Roswitha and Larcher, Gerhard},
     title = {On evil {Kronecker} sequences and lacunary trigonometric products},
     journal = {Annales de l'Institut Fourier},
     pages = {637--687},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {67},
     number = {2},
     year = {2017},
     doi = {10.5802/aif.3094},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.3094/}
AU  - Aistleitner, Christoph
AU  - Hofer, Roswitha
AU  - Larcher, Gerhard
TI  - On evil Kronecker sequences and lacunary trigonometric products
JO  - Annales de l'Institut Fourier
PY  - 2017
SP  - 637
EP  - 687
VL  - 67
IS  - 2
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.3094/
DO  - 10.5802/aif.3094
LA  - en
ID  - AIF_2017__67_2_637_0
ER  - 
%0 Journal Article
%A Aistleitner, Christoph
%A Hofer, Roswitha
%A Larcher, Gerhard
%T On evil Kronecker sequences and lacunary trigonometric products
%J Annales de l'Institut Fourier
%D 2017
%P 637-687
%V 67
%N 2
%I Association des Annales de l’institut Fourier
%U https://aif.centre-mersenne.org/articles/10.5802/aif.3094/
%R 10.5802/aif.3094
%G en
%F AIF_2017__67_2_637_0
Aistleitner, Christoph; Hofer, Roswitha; Larcher, Gerhard. On evil Kronecker sequences and lacunary trigonometric products. Annales de l'Institut Fourier, Volume 67 (2017) no. 2, pp. 637-687. doi : 10.5802/aif.3094. https://aif.centre-mersenne.org/articles/10.5802/aif.3094/

[1] Aistleitner, Christoph On the law of the iterated logarithm for the discrepancy of lacunary sequences II, Trans. Amer. Math. Soc., Volume 365 (2013) no. 7, pp. 3713-3728 | DOI

[2] Aistleitner, Christoph; Berkes, István; Seip, Kristian GCD sums from Poisson integrals and systems of dilated functions, J. Eur. Math. Soc., Volume 17 (2015) no. 6, pp. 1517-1546 | DOI

[3] Aistleitner, Christoph; Berkes, István; Seip, Kristian; Weber, Michel Convergence of series of dilated functions and spectral norms of GCD matrices, Acta Arith., Volume 168 (2015) no. 3, pp. 221-246 | DOI

[4] Allouche, Jean-Paul; Shallit, Jeffrey The ubiquitous Prouhet-Thue-Morse sequence, Sequences and their applications. Proceedings of the international conference, SETA ’98, Singapore, December 14–17, 1998, London: Springer, 1999, pp. 1-16

[5] Allouche, Jean-Paul; Shallit, Jeffrey Automatic sequences. Theory, applications, generalizations, Cambridge: Cambridge University Press, 2003, xvi + 571 pages | DOI

[6] Baker, Roger C. Metric number theory and the large sieve, J. London Math. Soc., Volume 24 (1981) no. 1, pp. 34-40 | DOI

[7] Beresnevich, Victor; Bernik, Vasily; Dodson, Maurice; Velani, Sanju Classical metric Diophantine approximation revisited, Analytic number theory, Cambridge Univ. Press, Cambridge, 2009, pp. 38-61

[8] Berkes, István; Philipp, Walter The size of trigonometric and Walsh series and uniform distribution mod 1, J. London Math. Soc., Volume 50 (1994) no. 3, pp. 454-464 | DOI

[9] Bugeaud, Yann Sur l’approximation rationnelle des nombres de Thue-Morse-Mahler, Ann. Inst. Fourier, Volume 61 (2011) no. 5, pp. 2065-2076 | DOI

[10] Catlin, Paul A. Two problems in metric Diophantine approximation. I, J. Number Theory, Volume 8 (1976) no. 3, pp. 282-288 | DOI

[11] Dick, Josef; Pillichshammer, Friedrich Digital nets and sequences, Cambridge University Press, Cambridge, 2010, xviii+600 pages (Discrepancy theory and quasi-Monte Carlo integration) | DOI

[12] Drmota, Michael; Tichy, Robert F. Sequences, discrepancies and applications, Lecture Notes in Mathematics, 1651, Springer-Verlag, Berlin, 1997, xiv+503 pages

[13] Duffin, Richard James; Schaeffer, Albert Charles Khintchine’s problem in metric Diophantine approximation, Duke Math. J., Volume 8 (1941), pp. 243-255 | DOI

[14] Dyer, Tony; Harman, Glyn Sums involving common divisors, J. London Math. Soc., Volume 34 (1986) no. 1, pp. 1-11 | DOI

[15] Èminyan, K. M. On the problem of Dirichlet divisors in certain sequences of natural numbers, Izv. Akad. Nauk SSSR Ser. Mat., Volume 55 (1991) no. 3, pp. 680-686

[16] Erdős, Paul; Gál, István Sándor On the law of the iterated logarithm. I, II, Nederl. Akad. Wetensch. Proc. Ser. A. 58 = Indag. Math., Volume 17 (1955), p. 65-76, 77–84 | DOI

[17] Fortet, Robert M. Sur une suite egalement répartie, Studia Math., Volume 9 (1940), pp. 54-70

[18] Fouvry, Etienne; Mauduit, Christian Sommes des chiffres et nombres presque premiers, Math. Ann., Volume 305 (1996) no. 3, pp. 571-599 | DOI

[19] Fukuyama, Katusi A central limit theorem and a metric discrepancy result for sequences with bounded gaps, Dependence in probability, analysis and number theory, Kendrick Press, Heber City, UT, 2010, pp. 233-246

[20] Fukuyama, Katusi A metric discrepancy result for a lacunary sequence with small gaps, Monatsh. Math., Volume 162 (2011) no. 3, pp. 277-288 | DOI

[21] Gelfond, Alexander Osipovich Sur les nombres qui ont des propriétés additives et multiplicatives données, Acta Arith., Volume 13 (1968), pp. 259-265

[22] Harman, Glyn Metric number theory, London Mathematical Society Monographs. New Series, 18, The Clarendon Press, Oxford University Press, New York, 1998, xviii+297 pages

[23] Hilberdink, Titus An arithmetical mapping and applications to Ω-results for the Riemann zeta function, Acta Arith., Volume 139 (2009) no. 4, pp. 341-367 | DOI

[24] Hofer, Roswitha; Kritzer, Peter On hybrid sequences built from Niederreiter–Halton sequences and Kronecker sequences, Bull. Austral. Math. Soc., Volume 84 (2011) no. 2, pp. 238-254 | DOI

[25] Hofer, Roswitha; Larcher, Gerhard Metrical Results on the Discrepancy of Halton–Kronecker Sequences, Mathematische Zeitschrift, Volume 271 (2012) no. 1-2, pp. 1-11 | DOI

[26] Khinchin, Aleksandr Yakovlevich Einige Sätze über Kettenbrüche, mit Anwendungen auf die Theorie der Diophantischen Approximationen, Math. Ann., Volume 92 (1924), pp. 115-125 | DOI

[27] Kuipers, Lauwerens; Niederreiter, Harald Uniform distribution of sequences, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974, xiv+390 pages

[28] Larcher, Gerhard Probabilistic Diophantine Approximation and the Distribution of Halton–Kronecker Sequences, J. Complexity, Volume 29 (2013) no. 6, pp. 397-423 | DOI

[29] LeVeque, William Judson On the frequency of small fractional parts in certain real sequences III, J. Reine Angew. Math., Volume 202 (1959), pp. 215-220

[30] Maruyama, Gisiro On an asymptotic property of a gap sequence, Kōdai Math. Sem. Rep., Volume 2 (1950), pp. 31-32 | DOI

[31] Matsuyama, Noboru; Takahashi, Shigeru The law of the iterated logarithms, Sci. Rep. Kanazawa Univ., Volume 7 (1961), pp. 35-39

[32] Mauduit, Christian Automates finis et équirépartition modulo 1. (Finite automata and uniform distribution modulo 1), C. R. Acad. Sci., Paris, Sér. I, Volume 299 (1984), pp. 121-123

[33] Newman, Donald J.; Slater, Morton Binary digit distribution over naturally defined sequences, Trans. Am. Math. Soc., Volume 213 (1975), pp. 71-78 | DOI

[34] Novak, Erich; Woźniakowski, Henryk Tractability of multivariate problems. Volume II: Standard information for functionals, EMS Tracts in Mathematics, 12, European Mathematical Society (EMS), Zürich, 2010, xviii+657 pages | DOI

[35] Philipp, Walter Limit theorems for lacunary series and uniform distribution mod 1, Acta Arith., Volume 26 (1974/75) no. 3, pp. 241-251

[36] Raseta, Marko On lacunary series with random gaps, Acta Math. Hungar., Volume 144 (2014) no. 1, pp. 150-161 | DOI

[37] Arias de Reyna, Juan Pointwise convergence of Fourier series, Lecture Notes in Mathematics, 1785, Springer-Verlag, Berlin, 2002, xviii+175 pages | DOI

[38] Rivat, Joël; Tenenbaum, Gérald Constantes d’Erdős-Turán, Ramanujan J., Volume 9 (2005) no. 1-2, pp. 111-121 | DOI

[39] Shallit, Jeffrey Simple continued fractions for some irrational numbers, J. Number Theory, Volume 11 (1979), pp. 209-217 | DOI

[40] Takahashi, Shigeru An asymptotic property of a gap sequence, Proc. Japan Acad., Volume 38 (1962), pp. 101-104 | DOI

[41] Zygmund, Antoni Szczepan Trigonometric series. Vol. I, II, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1988, Vol. I: xiv+383 pp.; Vol. II: iv+364 pages (Reprint of the 1979 edition)

Cited by Sources: